How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site. Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask DrRussMD Your Own Question
DrRussMD
DrRussMD, Board Certified MD
Category: Medical
Satisfied Customers: 65548
Experience:  Board certified Internal medicine and Integrative medicine. Many years of experience all areas.
24257177
Type Your Medical Question Here...
DrRussMD is online now

I would like to have a discussion about reducing my medication

Resolved Question:

I would like to have a discussion about reducing my medication for bi polar illness
Submitted: 3 years ago.
Category: Medical
Expert:  DrRussMD replied 3 years ago.
Hello from ja
What is your question?
Customer: replied 3 years ago.
I don't wish to remain on medication all my life as I have side effects from them and no monitoring at all from a psychiatrist.
So I need to know how to reduce it safely please.
Expert:  DrRussMD replied 3 years ago.
Bi polar generally requires medication, and we are not going to manage your medication here....or second guess your doctor.

But I might have some suggestions.

First, why is your doctor not monitoring?

What medications are you on?
Customer: replied 3 years ago.
Lithium 500 mg at night

Depakote 500 mg at night

Venlafaxine 225mg once daily

I am supposed to be on quetiapine too but can't work and take it as I feel too sleepy.
The consultant Psychiatrists in our area only see people in crisis.
Expert:  DrRussMD replied 3 years ago.
This is clearly severe bi polar; I can tell by the regimen.

It would be dangerous if not also foolish to try to reduce your medicines except under hands on guidance, with a psychiatrist, therapist, and functional medicine doctor.

Are you familiar with these?
Customer: replied 3 years ago.
Yes I realise as I am a health professional but this is England and the Psychiatric services get the least funding and there is no support if you do want to try and help yourself get better.
So I just want advice to reduce the antidepressants in a safe way.
Expert:  DrRussMD replied 3 years ago.
There is no safe advice over the internet.
You have to be examined and monitored.
Any doctor that would give you such advice as if you can do it on your own would be unethical and in violation of practice guidelines.

To answer the question in a general way...there is no single way to reduce an anti depressent...you are only on one anti depressant, is this the med you are talking about reducing...venlafaxine?
Customer: replied 3 years ago.
Yes my doctor said it would be fine to reduce it by 75mg.daily, and after 1 month I was finding it difficult to get up and function at all.
I am not sure whether it is better to continue with the full dose but take it alternate days or wether it is better to reduce it more slowly.
The appointment times here with a doctor are maximum 10 minutes.
You never see the same doctor twice, and most doctors just want you to be compliant and take the meds recommended, rather than have an in depth conversation as to how you feel .
Of course I am fully aware of the importance of continuing with lithium as I have been an inpatient so many times.
Expert:  DrRussMD replied 3 years ago.
As I said, there is no consistent way to reduce and antidepressant.
It sounds though like you were going way to fast.

I would reduce by 75 mg every week, and reduce by 25 if needed, going as slowly as needed to find a minimal tolerable dose.

It is not safe to taper completely off if you need it, as it can upset the balance of treatment.

As long as you are monitored, a slow taper is the best way to go.
Use reply to let me know if you have further questions. [Click reply to expert].
Please do not forget a positive rating.

Customer: replied 3 years ago.
I don't quite understand ...I said I had reduced the venlafaxine by 75mg.so I was taking a dose of 150mg daily for a month and was ok and then suddenly felt ghastly.
But you are saying reduce it by 75mg each week so I would go from 225mg to 150mg then the following week 75 then none?
That would be even quicker!
It isn't possible to reduce by 25mg as there are no small tablets. The smallest is 50 I think or maybe even 75.
Expert:  DrRussMD replied 3 years ago.
I would reduce the minimum amount..if 50 is all you can fine...then go 50, for at least a week, then reduce another 50...if tolerated, if not, wait longer.
That is the general procedure.

Use reply to let me know if you have further questions. [Click reply to expert].
Please do not forget a positive rating.
DrRussMD and 3 other Medical Specialists are ready to help you